Jump to content
Healing

Antibiotics unsafe, information suppressed, money made

Recommended Posts

Healing   
Healing

Adverse reactions lead US patients to ask 'just how safe are antibiotics?’

 

by Carey Purcell

23 May 11

 

A growing number of American patients say they've been poisoned by fluoroquinolone antibiotics. Not only has this ruined lives, they say, it's exposed the unhealthy relationship between some drug manufacturers and medical regulatory bodies. Carey Purcell reports….

 

Fluoroquinolones include ciprofloxacin, levofloxacin and levaquin, as well as many other drugs. Fluoroquinolone poisoning is a little-known reaction to the drug.

 

Symptoms include central nervous system (CNS) toxicity, phototoxicity, cardiotoxicity, arthropathy and tendon rupture. Several fluoroquinolones have been taken off the market due to severe adverse reactions, but these instances are few.

 

The actual amount of poisonings that occur due to fluoroquinolones is uncertain. Some consider the occurrence to be rare while others say it is far more common than many realise. The lack of recorded cases is due to several factors. Often people do not realise that they have been poisoned, or their doctors do not credit the symptoms to the medication, partly due to the delayed toxicity.

 

Patients can react to the drugs weeks or months after they are prescribed and patients and doctors do not make a connection between the drugs and the symptoms.

 

Another reason the condition is often unrecognisable is due to its lack of visible physical symptoms. One victim of the poisoning said it is often referred to as 'the invisible illness,' saying, '[people] look at you and think you’re normal because there’s no open wound or cast…on the inside our nerves are damaged, our tendons are damaged, certain receptors in the brain are not functioning properly.'….

 

 

The FDA maintains the system MedWatch, which is used to report adverse effects to drugs. Manufacturers are required to file a report with MedWatch if a patient reports any reactions to a medication. According to Fuller, the system is severely flawed.

 

'The FDA throws away 75 per cent of those reports, and the rest go into a database that people can’t access except the FDA,' he said. 'In 1996 they changed over to a different database and everything that happened prior to 1996 you can’t get access to. They pretty much wiped out a history of adverse reactions and gave drug companies a clean slate.'…

 

 

Fluoroquinolone poisoning has caused financial devastation for some of the patients. Grozier says he knows many other people who have suffered from poisoning and have depleted their savings, lost their homes and are no longer covered by health insurance.

 

The emotional impact is also difficult to endure. For many patients, there is no external physical evidence of their illness and many people are skeptical, refusing to believe that antibiotics can poison people.

 

 

Full article at –

 

http://www.theecologist.org/News/news_analysis/897406/adverse_reactions_lead_us_patients_to_ask_just_how_safe_are_antibiotics.html

Share this post


Link to post
Share on other sites
compsports   
compsports

Hi Healing,

 

Interestingly, when there was a blog entry a few years ago on Pharmalot about levaquin, people who suffered ototoxicity reported that doctors had erroneously diagnosed them with menieres disease. That is what happened to me when I investigated the cause of my hearing loss before concluding it was most likely from Remeron. Menieres appears to be the boiler plate diagnosis for all ototoxic drug reactions.

 

By the way, in reading the accounts of suffering from various commentators who took this drug, it sounds like they suffered greatly. I really felt bad for them.

 

CS

Share this post


Link to post
Share on other sites
Healing   
Healing

Yeah, as PB pointed out elsewhere, there are a lot of current prescription drugs that cause ototoxicity. It's a weird pattern.

Share this post


Link to post
Share on other sites
Neuroplastic   
Neuroplastic

Saying the obvious here, but the truth about SSRIs can be extrapolated on so many other areas (and not talking just medicine here).

 

Digressing a bit here, do you remember the scare of avian flu, swine flu, and others? Pump and dump fraud at its best. To make it clear, by no means am I denying the usefulness of vaccines, antibiotics and drugs in general. Just saying how easily it can be all manipulated when the money/corporate culture gets in the equation.

Share this post


Link to post
Share on other sites
Neuroplastic   
Neuroplastic

That is what happened to me when I investigated the cause of my hearing loss before concluding it was most likely from Remeron.

Cs, is it mostly Remeron, or there were still more reports about other antidepressants causing this?

Share this post


Link to post
Share on other sites
Maybe   
Maybe

"Patients can react to the drugs weeks or months after they are prescribed and patients and doctors do not make a connection between the drugs and the symptoms."

 

Does this mean, for example, that even if I took the med only for a week, that i still can get symptoms months later? Or does it mean that if I take it for months that it can react even if I had no problems for weeks prior to the reaction?

 

I remember that I took an antibiotic in mid 2009 without any side effects, but maybe the drug later reacted with the 4 Lexapro pills? Is that possible?

 

My God, I am never ever going to take a single chemical pill again in my life. I swear!!!

 

Edit: Though if this had an effect, I would not have had waves, I guess...

Share this post


Link to post
Share on other sites
compsports   
compsports

That is what happened to me when I investigated the cause of my hearing loss before concluding it was most likely from Remeron.

Cs, is it mostly Remeron, or there were still more reports about other antidepressants causing this?

 

Hi NP,

 

I think other antidepressants can cause a hearing loss but for me, I feel that Remeron was the cause.

 

CS

Share this post


Link to post
Share on other sites
Altostrata   
Altostrata

I guess I was lucky, Cipro made my feet break out in red itchy spots -- I'm allergic to it.

 

This is another indication we need more diligent "aftermarket" monitoring -- meaning the period when consumers are guinea pigs -- from our regulatory agencies.

 

(Neuro -- "pump and dump" -- !!!!!)

Share this post


Link to post
Share on other sites
compsports   
compsports

I guess I was lucky, Cipro made my feet break out in red itchy spots -- I'm allergic to it.

 

This is another indication we need more diligent "aftermarket" monitoring -- meaning the period when consumers are guinea pigs -- from our regulatory agencies.

 

(Neuro -- "pump and dump" -- !!!!!)

 

Hi Surviving,

 

Your post made me realize that I was lucky that mother was allergic to so many drugs when she was alive and couldn't take most antibiotics.

 

I am glad you were "lucky".

 

Sadly, I feel the aftermarket monitoring will continue to stink to high heaven.

 

CS

Share this post


Link to post
Share on other sites
Healing   
Healing

(Neuro -- "pump and dump" -- !!!!!)

 

I know! Thank Gawd I have NP to keep me slightly hip, or I'd be even more uncool than I am! ;)

Share this post


Link to post
Share on other sites
Edie   
Edie

Thank god I read this topic. I was prescribed ciprofloxacin today for urinary tract infection. I was just about to take my fisrt pill, but somehow I remembered that I read somewhere that it is a really dangerous antibiotic. I have amoxicillin at home, I quess I will take that instead - have taken it before with no problems...

Share this post


Link to post
Share on other sites
btdt   
btdt

There are many different names I knew I could not take levaquin... I had pneumonia and a broken rib was already on pain killers and codeine cough syrup when levaquin bearing a different name entered my life... yet again.... 

 

 

I am the one always preaching to those I love people here and anyone who will listen to never take a drug you have not looked up... but I didn't look it up I could not even see straight. 

 

Pay in spades again... 

 

Next bit of advice I need to take myself find a person to share you life with so they can look up your meds when your too sick to do it... oh ya and get a life... both on the list.

 

Peace all

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×

Important Information

By using this site, you agree to our Terms of Use.